To present the multimodal retinal imaging findings in didanosine retinopathy in a patient who presented 6.5 years after stopping the use of didanosine and to highlight the absence of progression during a 1.5-year follow-up.
Case report involving clinical examination, fundus photography, fundus autofluorescence, fluorescein angiography, optical coherence tomography, Goldmann kinetic perimetry, and full-field electroretinography.
A 52-year-old patient presented with bilateral retinopathy 6.5 years after stopping didanosine having used the medication for 8.5 years. Fundus examination showed a ring-shaped zone of atrophy of the retinal pigment epithelium involving the midperiphery. On autofluorescence imaging, there was diffuse hypoautofluorescence involving the midperipheral retina in both eyes. On fluorescein angiography, there was a granular mottled pattern of diffuse hyperfluorescence in the midperiphery in both eyes, with baring of the large choroidal vessels in some areas. On Goldmann kinetic perimetry, both eyes showed marked constriction of the isopter to the I4e stimulus, and there was a temporal scotoma to the III4e target in both eyes. Full-field electroretinography showed generalized rod and cone photoreceptor dysfunction in both eyes. During a follow-up for 1.5 years, there was no evidence of progression.
Patients who have used didanosine should be evaluated for the presence of retinopathy, which involves the midperipheral retina.